Montana, 2011

Winter Storm in Montana, January 18 to 19, 2011

January 18 to 19, 2011 · NWS BYZ · 3 events in 3 counties and zones

A cold airmass across the area was overrun by an unstable northwest flow aloft. This combined with an upper level disturbance moving over the area from the Pacific Northwest resulted in heavy snow across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A cold airmass across the area was overrun by an unstable northwest flow aloft. This combined with an upper level disturbance moving over the area from the Pacific Northwest resulted in heavy snow across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 18, 2:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 18, 2:41 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MST TUE JAN 18 2011

.SHORT TERM...VALID FOR WED AND THU...

COLD FRONTAL BOUNDARY WAS LAYING FROM JUST EAST OF BIG TIMBER TO
SHERIDAN...SO IT WAS CLOSE TO PUSHING TOTALLY AGAINST THE EAST
SLOPES THIS AFTERNOON. THE BOUNDARY WILL CONTINUE TO PUSH SOUTH
AND WEST THIS EVENING. SHORTWAVE ENERGY WILL PUSH SOUTHEAST FROM
BRITISH COLUMBIA AND GENERATE LIFT TONIGHT AND EARLY WEDNESDAY
MORNING. UPSLOPE FLOW WILL ENHANCE THE LIFT ALONG THE SLOPES.
ATMOSPHERE LOOKS TO BE ADEQUATELY UNSTABLE FOR DECENT SNOW RATES.
LIFT WAS A LITTLE BIT ON THE WARM SIDE OF THE STRONG DENDRITE
GROWTH ZONE...BUT IN A GOOD ENOUGH RANGE FOR SNOW GROWTH. THE
LATEST MODEL RUNS WERE PUSHING THE ENERGY THROUGH QUICKLY AND
HAVE BEEN DRIVING THE ACCUMULATIONS FARTHER SOUTH WITH EAST
PASSING RUN. ADJUSTED SNOW AMOUNTS A LITTLE BIT TO HIT SNOW A
LITTLE LESS HARD OVER THE PLAINS...BUT LEFT THE HIGH END ADVISORY
AMOUNTS ALONG THE EAST SLOPES. ALSO TWEAKED THE MOUNTAIN AMOUNTS
DOWN A BIT AS THE SYSTEM MOVES THROUGH PRETTY QUICKLY. THE
NORTHWEST FACING SLOPES WILL BE PRONE TO THE HIGHEST AMOUNTS.

THE SNOW WILL TAPER OFF WEDNESDAY MORNING AS THE FRONTOGENESIS
BAND SINKS SOUTH QUICKLY. CONDITIONS SHOULD DRY OUT FROM NORTH TO
SOUTH AS THE DAY WEARS ON. A FEW SNOW SHOWERS DURING THE DAY CAN
NOT BE RULED OUT THE BOUNDARY TRIES TO SHIFT EAST AGAIN AND WEAK
ENERGY MOVES ACROSS THE AREA IN AN UNSTABLE ENVIRONMENT. MOISTURE
WILL BE LIMITED...SO NOT EXPECTED WIDESPREAD LIGHT SNOW...JUST
SOME SNOW SHOWERS. THE COLD FRONTAL BOUNDARY WILL SWING OUT OF
THE AREA THURSDAY AND THURSDAY NIGHT AS LOW LEVEL WINDS TURN
STRONGLY WEST. A STRONG LEE SURFACE TROUGH WILL FORM DURING THE
DAY THURSDAY AND PRODUCE A TIGHT PRESSURE GRADIENT OVER WESTERN
ZONES. MAY NEED WIND HIGHLIGHTS FOR THE WEST ON THURSDAY AND
THURSDAY NIGHT. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TO START THE
EXTENDED PERIOD. UPPER-LEVEL RIDGING AND GENERALLY DRY CONDITIONS
ARE EXPECTED TO START THE WORK WEEK. A WEAK SHORTWAVE WILL MOVE
ACROSS THE REGION ON FRIDAY. PRECIPITATION CHANCES APPEAR TO BE
THE BEST OVER THE MOUNTAINS AND THE EASTERN ZONES. A MORE
SUBSTANTIAL WAVE WILL MOVE ACROSS THE REGION ON SATURDAY. MILD
TEMPERATURES WILL PRODUCE A MIX OF RAIN AND SNOW OVER MUCH OF THE
CWA. A THIRD WAVE WILL GLANCE EASTERN PORTIONS OF THE CWA ON
SUNDAY. AN UPPER-LEVEL RIDGE WILL BUILD OVER THE REGION TO START
THE WORK WEEK. MODELS ARE ADVERTISING ANOTHER WAVE BY MID-WEEK.
KEPT POPS CONFINED TO THE MOUNTAINS FOR DAYS 7 AND 8. BRS

&&

.AVIATION...

SNOW WILL IMPACT MUCH OF THE FORECAST AREA TONIGHT THROUGH
WEDNESDAY MORNING. IFR TO LIFR CONDITIONS ARE EXPECTED AT
KBIL...KLVM AND KSHR OVERNIGHT. THE EASTERN ZONES...INCLUDING
KMLS AND KBHK WILL SEE LITTLE SNOW ACCUMULATION DURING THIS TIME.
CONDITIONS ARE EXPECTED TO IMPROVE BY LATE WEDNESDAY MORNING.
SNOW SHOWERS WILL LINGER OVER THE MOUNTAINS THROUGH THE REMAINDER
OF THE DAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 014/023 011/028 027/040 028/041 025/038 024/040 028/044
    +6/S    21/B    21/B    34/S    11/B    11/B    11/B
LVM 015/024 006/027 022/036 027/038 018/034 018/040 021/042
    +8/S    20/N    21/B    44/O    11/B    11/B    11/B
HDN 011/021 002/023 014/035 025/038 022/036 020/038 024/041
    85/S    21/B    21/B    34/S    21/B    11/B    11/B
MLS 003/016 000/021 017/031 017/031 016/032 017/031 020/036
    32/S    10/B    32/S    23/S    22/S    21/B    11/B
4BQ 009/019 004/027 016/035 020/036 019/035 020/038 021/039
    63/S    21/B    32/O    23/S    32/S    21/B    11/B
BHK 902/016 904/016 011/028 015/028 016/029 018/033 018/032
    22/S    11/B    32/S    13/S    22/S    21/B    11/B
SHR 013/022 004/030 015/037 023/038 020/036 020/038 024/042
    77/S    31/B    21/B    25/S    32/S    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      NOON MST WEDNESDAY FOR ZONES 34-39>41-56-64>66.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST WEDNESDAY
      FOR ZONES 35-57.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY
      FOR ZONE 38.
     WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST WEDNESDAY FOR
      ZONE 67.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
      MST WEDNESDAY FOR ZONE 98.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MST WEDNESDAY FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 18, 4:23 PM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
423 PM MST TUE JAN 18 2011

MTZ028>042-056>058-063>068-WYZ098-099-192330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
423 PM MST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

COLD AIR WILL BACK UP AGAINST AND INTO THE MOUNTAINS THIS
EVENING AND COVER VIRTUALLY ALL THE LOWER ELEVATIONS.

A PACIFIC STORM WILL MOVE OVER THE TOP OF THE COLD AIR TONIGHT.
THIS WILL BRING ACCUMULATING SNOWFALL TO MAINLY AREAS WEST AND
SOUTH OF BILLINGS INCLUDING THE ABSAROKA MOUNTAINS. HEAVY SNOW IS
EXPECTED IN THE BEARTOOTH AND ALSO BIG HORN MOUNTAINS
TONIGHT...WITH MODERATE TO OCCASIONALLY HEAVY SNOW EXPECTED FOR
THE ADJACENT FOOTHILLS. SNOW ON TOP OF ALREADY SLICK ROADWAYS WILL
MAKE TRAVEL VERY DIFFICULT TONIGHT. EXPECT 2 TO 4 INCHES OF SNOW
TONIGHT ALONG THE I-90 CORRIDOR...WITH HEAVIER AMOUNTS NEAR THE
MOUNTAINS. VISIBILITY WILL BE UNDER A HALF MILE IN AREAS OF
HEAVIER SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL BEGIN TO TAPER OFF LATE WEDNESDAY MORNING ACROSS THE
PLAINS...LINGERING INTO WEDNESDAY AFTERNOON IN THE MOUNTAINS AND
IN FOOTHILLS LOCATIONS.

WARMER AND DRIER CONDITIONS TAKE HOLD FROM THURSDAY INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 18, 4:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MST TUE JAN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WNW LAME DEER         45.63N 106.67W
01/18/2011  E6.5 INCH        ROSEBUD            MT   TRAINED SPOTTER

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
01/18/2011  E6.0 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0842 AM     SNOW             E FORSYTH               46.27N 106.67W
01/18/2011  E6.5 INCH        ROSEBUD            MT   TRAINED SPOTTER

0900 AM     SNOW             1 W SONNETTE            45.42N 105.87W
01/18/2011  E7.0 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

STC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Stillwater

When
January 18, 5:00 PM MST to January 19, 11:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

The Absarokee area received 6 inches of snow.

Winter Storm, Beartooth Foothills

When
January 18, 5:00 PM MST to January 19, 11:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Absarokee and 9WSW of Reed Point reported snow amounts of 6 inches.

Winter Storm, Livingston Area

When
January 18, 5:00 PM MST to January 19, 11:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Livingston Airport received 7 inches of snow while areas in town received 8 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272388, 272393, 272397.